IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

The Cass criterion, the net dividend criterion, and optimality

  • Chattopadhyay, Subir

Abel, Mankiw, Summers, and Zeckhauser [Assessing dynamic efficiency: theory and evidence, Rev. Econ. Stud. 56 (1989) 1-20] propose the net dividend criterion as an easy to use sufficient condition for optimality in general stochastic overlapping generations economies with production. We provide examples based on the criterion due to Cass [On capital overaccumulation in the aggregative neoclassical model of economic growth: a complete characterization, J. Econ. Theory 4 (1972) 200-223] and its extensions, the usual tools for such problems, to show that the net dividend criterion need not give the right answer. We identify the flaw in their proof. We also provide an alternative condition which, by an argument unrelated to theirs, is a sufficient condition for optimality when dividends are nonnegative and then argue that the condition is not innocuous since it cannot be verified in actual economies.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/B6WJ3-4NT57WR-1/1/ca3ebe933e8e31633bbb8dbbf41e1e4b
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Economic Theory.

Volume (Year): 139 (2008)
Issue (Month): 1 (March)
Pages: 335-352

as
in new window

Handle: RePEc:eee:jetheo:v:139:y:2008:i:1:p:335-352
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/622869

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Demange, G. & Laroque, G., 1996. "Social Security and Demographic Shocks," DELTA Working Papers 96-04, DELTA (Ecole normale supérieure).
  2. Zilcha, Itzhak, 1990. "Dynamic efficiency in overlapping generations models with stochastic production," Journal of Economic Theory, Elsevier, vol. 52(2), pages 364-379, December.
  3. Barbie Martin & Hagedorn Marcus & Kaul Ashok, 2004. "Assessing Aggregate Tests of Efficiency for Dynamic Economies," The B.E. Journal of Macroeconomics, De Gruyter, vol. 4(1), pages 1-17, December.
  4. Tirole, Jean, 1985. "Asset Bubbles and Overlapping Generations," Econometrica, Econometric Society, vol. 53(6), pages 1499-1528, November.
  5. Abel, Andrew B, et al, 1989. "Assessing Dynamic Efficiency: Theory and Evidence," Review of Economic Studies, Wiley Blackwell, vol. 56(1), pages 1-19, January.
  6. Piero Gottardi & Subir Chattopadhyay, 1999. "- Stochastic Olg Models, Market Structure And Optimality," Working Papers. Serie AD 1999-15, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
  7. Cass, David, 1972. "On capital overaccumulation in the aggregative, neoclassical model of economic growth: A complete characterization," Journal of Economic Theory, Elsevier, vol. 4(2), pages 200-223, April.
  8. Balasko, Yves & Shell, Karl, 1980. "The overlapping-generations model, I: The case of pure exchange without money," Journal of Economic Theory, Elsevier, vol. 23(3), pages 281-306, December.
  9. Chattopadhyay, Subir, 2006. "Optimality in stochastic OLG models: Theory for tests," Journal of Economic Theory, Elsevier, vol. 131(1), pages 282-294, November.
  10. Paul A. Samuelson, 1958. "An Exact Consumption-Loan Model of Interest with or without the Social Contrivance of Money," Journal of Political Economy, University of Chicago Press, vol. 66, pages 467.
  11. Okuno, Masahiro & Zilcha, Itzhak, 1980. "On the Efficiency of a Competitive Equilibrium in Infinite Horizon Monetary Economies," Review of Economic Studies, Wiley Blackwell, vol. 47(4), pages 797-807, July.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:139:y:2008:i:1:p:335-352. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.